Episode 283: Desensitization Strategies to Reintroduce Treatment After an Infusion-Related Reaction

“Having a nurse-driven protocol, at my facility we call them clinical practice guidelines, allows for that immediate action and swift intervention for the patient,” Maura Price, MSN, RN, AOCNS®, oncology clinical nurse specialist at the Lehigh Valley Topper Cancer Institute in Bethlehem, PA, told Jaime Weimer, manager of oncology nursing practice at ONS, during a discussion about what oncology nurses should know about desensitization strategies. 

You can earn free NCPD contact hours after listening to this episode and completing the evaluation linked below.  

Music Credit: “Fireflies and Stardust” by Kevin MacLeod 

Licensed under Creative Commons by Attribution 3.0 

Earn 0.75 contact hours of nursing continuing professional development (NCPD), which may be applied to the nursing practice, oncologic emergencies, oncology nursing practice, symptom management, palliative care, supportive care, and treatment ILNA categories, listening to the full recording and completing an evaluation at myoutcomes.ons.org by October 27, 2025. The planners and faculty for this episode have no relevant financial relationships with ineligible companies to disclose. ONS is accredited as a provider of NCPD by the American Nurses Credentialing Center’s Commission on Accreditation. The planners and faculty for this episode have no relevant financial relationships with ineligible companies to disclose. ONS is accredited as a provider of NCPD by the American Nurses Credentialing Center’s Commission on Accreditation. 

Learning outcome: The learner will report an increase in knowledge related to desensitization strategies after an infusion-related reaction.  

Episode Notes 

To discuss the information in this episode with other oncology nurses, visit the ONS Communities.  

To find resources for creating an ONS Podcast Club in your chapter or nursing community, visit the ONS Podcast Library

To provide feedback or otherwise reach ONS about the podcast, email pubONSVoice@ons.org

Highlights From Today’s Episode 

“An allergic reaction is kind of a more general term that’s used when someone has an allergy, whether that be to a medication, an environmental allergy. But an allergic reaction can really range in symptoms, anywhere from mild to severe. So, if a patient tells me ‘I’m allergic to amoxicillin’ or ‘I had an allergic reaction, when I take this drug,’ definitely ask them to elaborate.” TS 4:40 

“Your assessment in grading is really going to be based on the symptoms that the patient is experiencing during the reaction. So, just personally knowing the CTCAE grading so well, this really helps us to identify those next steps for the patient. So, if the reaction was mild and more of a grade one or two, then we can consider rechallenging the patient after additional meds we’re always giving and intervening at that point. So, the patient may already have taken premeds prior to starting the infusion. And then we’re giving rescue meds to help them through this reaction. So we could potentially rechallenge at that point and either continue them but at the same rate that we were using it at or, per the prescribing information, maybe slow the rate down.” TS 13:58 

“I always like to use the example of a GYN-onc patient that’s receiving either typically taxol carbo for either their diagnosis of ovarian cancer or endometrial cancer. So that taxane-platinum doublet is really the gold standard for these patients. We know that that is standard of care for them to receive that doublet chemotherapy. So, if the patient has a reaction to the carboplatin but is willing to continue receiving the drug if they pursue that desensitization, they’re still getting that gold-standard treatment. So alternatively, completely fine for the patient if they would not like to pursue that and they tell you ‘I'm scared’ or for whatever reason they don’t, that’s why it’s just very important to have these conversations up front and educate the patients on the risk versus benefits of all of their treatment options.” TS 16:13 

“A great example that I typically use is that patient again with ovarian cancer that had six cycles of taxol carbo. Maybe they then went on to maintenance PARP inhibitor and then several months or years later, they unfortunately have recurrence. That, like you said, it kind of looking back at their treatment history to say, ‘Oh my goodness, this patient already had six doses of the taxol carbo.’ So even though it looks like it’s fresh taxol carbo—maybe in the treatment plan—they’ve already been sensitized to that, so as you said, making sure that you’re looking back and you know their treatment history.” TS 24:54 

“Just remembering that with a desens, this is never a permanent tolerance; it’s only temporary. So, making sure that we are closely observing the patient, getting their vital signs, educating them, making sure that they know, ‘Hey, you’ve reacted to this drug previously. We of course want to keep you on this drug. That’s why we’re going this route with desensitization. So, if you are feeling anything out of the ordinary, you want to let us know right away.” Making sure that we have our emergency equipment and medications available and right at the bedside or chair side, making sure that there’s no contraindications for the desensitization.” TS 27:35 

“I think explaining the rationale behind the desensitization and why we’re doing it is really key, explaining to them we want to keep you on this drug that you’re currently getting, explaining that whole process. None of us like to go into anything without knowing a plan, so it’s even just as simple as giving the patient the plan and explaining the process.” TS 30:59 

“I’d say the most common misconception that I hear, or get the question about, is this is once and done. So, definitely not the case, it's not once and done. When we do desensitize, just keeping in mind that is a temporary tolerance to the drug. So every time that the patient is going to receive this drug in the future, that is going to require the desensitization. So definitely get that question from nurses that are unfamiliar with it and then also patients thinking like, ‘Oh, I’ll be good after I get this one time over a long day, then I’ll be okay,’ but just reiterating, this is for every single subsequent administration with this medication.” TS 33:55 

“It’s very scary for patients, and as we said earlier, if they have a friend or a family member with them, it’s really a scary time for them. So, reassuring all of them, everyone that's there that day, definitely encouraging them. Another thing that I think gets forgotten is just the financial implications of it. So, if we have a younger patient or even a middle-aged patient that’s still working full-time, this is not a short infusion that they were used to prior before they had the reaction. This is a long day. So if they are working full-time, making sure that they understand, ‘You are going to need to miss a day of work each time that you get this going forward.’ So, I would say some of those psychosocial things are things that are not often discussed, but definitely important to have that conversation with your patient.” TS 34:40 

Listen on:

Listen on Amazon Music, Listen on Apple Podcasts, Listen on Google Podcasts, Listen on Spotify

ONS Podcasts

On-the-go discussions covering a wide array of clinical and leadership topics that you can earn NCPD for.

View All Podcasts

Related Topics